Wyoming, 2018

Damaging Wind in Wyoming, July 26, 2018

July 26, 2018 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced some wind damage in Clearmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced some wind damage in Clearmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 26, 2:51 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 26, 2:51 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Billings MT
351 PM MDT Thu Jul 26 2018

.SHORT TERM...valid for Fri and Sat...

Scattered showers and thunderstorms are ongoing over southern MT
and northern WY this afternoon. These showers and thunderstorms
should move southeastward for the rest of this afternoon and
evening thanks to strong northwesterly flow aloft. Over south
central MT and north central WY, RAP guidance shows 0-6 km bulk
shear values of 40 to 50 knots and NUCAPS soundings from earlier
this afternoon showed a few pockets of appreciable instability
under mostly sunny skies. These ingredients support a few strong
to severe thunderstorms with large hail and damaging over those
same areas through this evening.

Upper-air disturbances will continue to move over the region
tonight through Saturday, bringing additional periods of showers
and thunderstorms. There is a low risk of a strong to severe
thunderstorm Friday afternoon-evening over far southeastern
Montana and Sheridan County...but cloud cover from morning
convection could limit convective development in the afternoon.
However, if skies can clear during the day Friday, sufficient
shear would be in place to produce strong thunderstorms.

High temperatures on Friday and Saturday will be below normal,
generally in the middle 70s to near 80 degrees. RMS/borsum

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Transition in the extended period as heights begin to build
bringing a period of much warmer weather. Sunday through Wednesday
a ridge of high pressure dominates bringing mainly dry weather and
temperatures in the 90s. Normally this time of year humidity in
the teens would be expected but with still green vegetation in
many areas and a prevailing easterly surface flow this could keep
humidities from falling below 20 percent.

Ridge breaks down on Thursday but the time of this breakdown has
been slipping consistently each run so the heat spell may last
longer than currently depicted. The front breaking down the ridge
could bring a round of thunderstorms Thursday. A consistent
period of lower heights follows for Friday into Saturday as a weak
wave moves through the area for of cooler temperatures and a
chance for thunderstorms. borsum

&&

.AVIATION...

Thunderstorms possible this afternoon and evening with some
storms producing hail and strong wind gusts. Storms will be fast
moving and travel in a prevailing northwest to southeast motion.
MVFR possible with stronger storms but in general expect VFR
conditions. Convection will continue into the evening hours but
decreases by late evening. More thunderstorms possible Friday.
borsum

&&

.PRELIMINARY POINT TEMP/POPS...

    Fri     Sat     Sun     Mon     Tue     Wed     Thu
-----------------------------------------------------------
BIL 057/077 056/078 056/084 057/091 061/094 063/090 059/084
    54/T    43/T    21/U    00/U    01/U    11/U    11/U
LVM 050/078 048/077 047/080 048/088 053/089 054/085 051/080
    33/T    43/T    21/U    00/U    11/U    11/U    10/U
HDN 056/080 054/081 055/083 054/091 059/094 062/090 059/085
    44/T    43/T    22/T    00/U    01/U    11/U    11/U
MLS 057/078 054/080 056/081 056/088 060/093 064/090 060/083
    34/T    42/T    22/T    00/U    00/U    01/B    11/U
4BQ 055/079 054/079 055/079 055/087 059/092 064/092 061/085
    54/T    43/T    23/T    00/U    00/U    01/U    11/U
BHK 053/075 051/076 052/079 054/086 057/090 061/088 057/081
    23/T    32/T    22/T    01/U    00/U    01/B    11/B
SHR 054/078 051/077 051/079 049/086 055/091 058/088 055/083
    55/T    45/T    23/T    00/U    11/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 26, 9:11 AM MST, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1011 AM MDT Thu Jul 26 2018

MTZ028>042-056>058-063>068-WYZ098-099-271615-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
1011 AM MDT Thu Jul 26 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT... Strong Thunderstorms.

* WHERE...South Central and Southeast Montana and North Central
  Wyoming.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Storm activity is expected during the late
  afternoon hours which could impact outdoor events.

* ADDITIONAL HAZARD CONCERNS...Storms will be fast moving and be
  capable of producing strong winds and frequent lightning with
  hail possible in the strongest storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jul 26, 3:45 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Billings MT
445 PM MDT THU JUL 26 2018

MTZ034-041-066-262315-
Beartooth Foothills MT-Northern Stillwater MT-
Northern Sweet Grass MT-
445 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 444 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles north of Columbus to 15 miles east of
Big Timber. Movement was southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph are possible with
these storms.

Locations impacted include...
Columbus, Absarokee, Reed Point, Fishtail, Park City, portions of
I-90 between Greycliff and Park City, and Rapelje.

This replaces the previous special weather statement for this area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4584 10974 4600 10926 4577 10890 4569 10890
      4563 10884 4560 10890 4562 10898 4559 10906
      4559 10912 4552 10913 4552 10919 4547 10919
      4546 10923 4547 10935 4545 10936 4545 10942
      4542 10944 4542 10948 4539 10952
TIME...MOT...LOC 2244Z 325DEG 29KT 4594 10924 4576 10965

Chambers
Local storm report, Jul 26, 3:53 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
453 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 N REED POINT          45.77N 109.55W
07/26/2018  M1.75 INCH       STILLWATER         MT   TRAINED SPOTTER

            TREES BEING STRIPPED OF LEAVES AND SMALL BRANCHES.

&&

VS
Special weather statement, Jul 26, 3:54 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Billings MT
454 PM MDT THU JUL 26 2018

WYZ099-262345-
Sheridan Foothills WY-
454 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Sheridan, moving southeast at 25 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Clearmont, Leiter, Arvada and Ucross.

LAT...LON 4473 10685 4486 10668 4467 10604 4456 10636
      4456 10666
TIME...MOT...LOC 2254Z 313DEG 23KT 4475 10669

Palmquist
Local storm report, Jul 26, 4:03 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
503 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             5 SE REED POINT         45.67N 109.47W
07/26/2018  M0.88 INCH       STILLWATER         MT   COCORAHS

&&

VS
Special weather statement, Jul 26, 4:16 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Billings MT
516 PM MDT THU JUL 26 2018

WYZ099-270000-
Sheridan Foothills WY-
516 PM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sheridan, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Sheridan, Big Horn, Story and Banner.

LAT...LON 4479 10716 4491 10699 4472 10651 4455 10683
      4456 10691
TIME...MOT...LOC 2315Z 304DEG 18KT 4479 10697

Palmquist
Local storm report, Jul 26, 4:18 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
518 PM MDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     2 W REED POINT          45.71N 109.58W
07/26/2018  M58.00 MPH       SWEET GRASS        MT   DEPT OF HIGHWAYS

0508 PM     HAIL             7 ESE REED POINT        45.68N 109.40W
07/26/2018  M1.75 INCH       STILLWATER         MT   TRAINED SPOTTER

&&

VS

The radar

The Billings radar (KBLX), 220 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 26, 4:25 PM MST
Where
Sheridan County, 0.69 mi N of Clearmont
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.640, -106.380

Some trees fell onto power lines in Clearmont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762396.